North Carolina, 2007

Tornadoes and Flash Flooding in North Carolina, September 14, 2007

September 14, 2007 · NWS RAH · 22 events in 6 counties and zones

On the afternoon and evening of September 14th, tropical moisture streamed north ahead of the remnants of Humberto. The environment over Central North Carolina became supportive for tornado development as a surface boundary stalled across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

On the afternoon and evening of September 14th, tropical moisture streamed north ahead of the remnants of Humberto. The environment over Central North Carolina became supportive for tornado development as a surface boundary stalled across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 14, 10:10 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 14, 10:10 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1110 AM EDT FRI SEP 14 2007

.SYNOPSIS...A STATIONARY FRONT SOUTH OF THE AREA WILL LIFT NORTH
TODAY AS A WARM FRONT. WIDESPREAD RAIN IS EXPECTED TO SPREAD
NORTHEAST ACROSS THE REGION THIS EVENING AND TONIGHT...AHEAD OF AN
APPROACHING COLD FRONT THAT WILL SWEEP THROUGH THE STATE SATURDAY
MORNING.

&&

.NEAR TERM /THROUGH TONIGHT/...

AIRCRAFT SOUNDINGS AND GSO RAOB INDICATES 15 TO 20KTS OF SSE UPSLOPE
COMPONENT ACROSS WESTERN NC...RESULTING IN WIDESPREAD RAIN OVER THE
MOUNTAINS AND ESPECIALLY THE NORTHERN FOOTHILLS. ASHEVILLE HAS
ALREADY PICKED UP ALMOST 2.0 THIS MORNING...MEANWHILE THE HIGHEST
MEASURABLE PRECIP IN THE WFO RAH FORECAST AREA IS WINSTON
SALEM...WITH APPROXIMATELY 0.23 OF AN INCH SINCE 12Z. MEANWHILE...
THE EASTERN TWO-THIRDS OF THE STATE REMAINS UNDER THE CONTROL OF
SUBSIDENCE AND CONSIDERABLE DRY AIR FROM THE DRY AIR SURFACE RIDGE
THAT EXTENDS THE MID-ATLANTIC SEABOARD FROM A WEAK 1021MB PARENT
HIGH OFF THE NEW JERSEY COAST. THE DRY 12Z KWAL RAOB...THE BREAKS
IN CLOUD COVER OBSERVED IN THE LATEST VISIBLE MICROWAVE IMAGERY AND
THE REPORTS OF CLOUD BASES AT OR ABOVE 10KFT...ALL INDICATE THE
MAGNITUDE OF DRY AIR THAT MUST BE OVERCOME BEFORE PRECIPITATION
BEGINS TO REACH THE GROUND. AND THIS WILL BEGIN TO TAKE PLACE
BETWEEN 18 TO 00Z FROM BROAD SCALE WAA...AS LOW-LEVEL WINDS VEER
AROUND AROUND TO A MORE SOUTHERLY AND SOUTHWESTERLY DIRECTION. AS
THIS TRANSPIRES...THE WIDESPREAD UPSLOPE PRECIP SHIELD ACROSS
WESTERN SECTIONS WILL BEGIN TO WANE...WITH MORE OF A SCATTERED
SHOWERY NATURE IN THE PRECIP ACROSS ALL OF THE CWA AS BOUNDARY
LIFTS NORTH INTO THE AREA. FORECAST SOUNDINGS INDICATE
DECENT INSTABILITY...ESPECIALLY ACROSS THE SANDHILLS AND SOUTHERN
COASTAL PLAIN WITH THE GFS BUFR HIGHLIGHTING SBCAPES AT AROUND 1500
J/KG. SO THERE IS THE THREAT OF AN ISOLATED SEVERE OR TORNADO EVENT
AS AFTERNOON TEMPERATURES IN THE WARM SECTOR CLIMB INTO THE LOWER
80S WITH DECENT 25 TO 30KTS OF 0-6KM OF DEEP LAYER SHEAR. THE GFS
CONTINUES TO BE THE STRONGEST WITH THE 850 LL JET...AND ASSOCIATED
SHEAR BUT BELIEVE THIS COULD BE A RESULT OF SOME CONVECTIVE
FEEDBACK/SCHEME THAT IS RESULTING IN AN ERRONEOUS CIRCULATION
CENTER. PREFER THE NAM WITH A WEAKER 850 FLOW AND MORE AN OPEN
TROUGH SCENARIO.

PRECIP IS THEN EXPECTED TO FILL IN ACROSS CENTRAL NC THIS EVENING
AND OVERNIGHT AS WARM FRONT LIFTS TO THE NORTH...AND WITH THE
INCREASING UPPER DYNAMICAL SUPPORT FROM A COMBINATION OF HUMBERTO
REMNANTS AND THE APPROACHING UPPER LEVEL TROUGH AND RR QUAD OF UPPER
JET FROM THE NORTH. HIGHEST RAIN CHANCES SHIFT TO THE EASTERN HALF
AS HIGH PWS ABOVE 2.0 AND 500 TO 1000 J/KG OF CAPE ACROSS THE
EASTERN HALF. DESPITE THE EXPECTED LULL THROUGH 00Z...EASTERN AREAS
COULD STILL RECEIVE A HALF INCH TO AN INCH FROM 00Z TO 12Z SATURDAY.
WESTERLY COMPONENT KICKS IN BETWEEN 09Z TO 12Z...SHUTTING OFF PRECIP
FROM NW TO SE.

LATE MORNING UPDATE WILL FEATURE A REDUCTION IN POPS AND QPF ACROSS
THE EASTERN HALF THROUGH 00Z THIS EVENING...THEN CATEGORICAL POPS
THEREAFTER. FORECAST MAX TEMPERATURES WILL ALSO NEED TO BE ADJUSTED
FROM RDU EAST WITH LACK OF PRECIP. MANY EASTERN AREAS ARE ALREADY A
FEW DEGREES FROM FORECAST MAX....THUS WILL RAISE ABOUT ONE CATEGORY
INTO THE LOWER TO MID 80S. TEMPERATURES IN THE TRIAD SHOULD BEGIN
TO RESPOND UPWARD...ONCE PRECIP BEGINS TO TAPER OFF THIS AFTERNOON.

&&

.SHORT TERM / SATURDAY THROUGH 6 AM SATURDAY/...
IF THERE IS ANY RAIN CHANCE IN OUR SOUTHEAST PARTS... IT SHOULD
QUICKLY EXIT SATURDAY MORNING. HIGH PRESSURE SHIFTS TO NEW ENGLAND
SUNDAY NIGHT AND PERSISTS INTO MONDAY AS DRY CONDITIONS RETURN.
COOLEST AIR SINCE SPRING ARRIVES WITH LOWS IN THE 50S SUNDAY AND
MONDAY MORNINGS. WILL CONTINUE TO KEEP TEMPERATURES ABOVE WHAT
CLIMATOLOGY WOULD INDICATE FOR THE GIVEN GFS THICKNESS...WHILE
ACKNOWLEDGING SOME LOWS IN THE 40S ARE CERTAINLY POSSIBLE IF THE
MODELS DO NOT MODERATE THE FORECAST AIR MASS. FORECAST HIGH
TEMPERATURES FOR MONDAY ARE ALSO AT RISK FOR BEING TOO WARM....
BUT AM COMFORTABLE BEING ON THE WARM SIDE AT THIS TIME.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SURFACE RIDGE REMAINS IN CONTROL THROUGH THE MIDDLE OF THE WEEK
WITH NORTHEAST SURFACE FLOW PREVAILING. TEMPERATURES WILL
GRADUALLY WARM TO NEAR NORMAL. MEDIUM RANGE GUIDANCE INDICATES
SHORTWAVE ENERGY EVOLVING INTO A CLOSED LOW OFF THE SOUTHEAST
ATLANTIC COAST BY TUESDAY. A COASTAL TROUGH COULD BECOME BETTER
DEFINED...SPREADING SOME ADDITIONAL MOISTURE INTO THE FAR EASTERN
ZONES. OTHERWISE...THIS SYSTEM WOULD LIKELY ENHANCE THE SURFACE
RIDGING OVER MOST OF THE AREA. RAIN CHANCES MAY RETURN BY WEDNESDAY
OR THURSDAY IN THE COASTAL PLAIN IF THE UPPER LOW RETROGRADES WEST.
THERE IS MUCH UNCERTAINTY WITH THIS...SO KEEPING CONDITIONS DRY FOR
NOW.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS ACROSS THE EASTERN HALF WILL GRADUALLY DETERIORATE TO
MVFR CONDITIONS THIS AFTERNOON. MEANWHILE PERIODS OF IFR CEILINGS
ARE POSSIBLE IN THE WEST WITH HEAVIER RAIN SHOWERS. AS LOW-LEVEL
FLOW VEERS AROUND TO THE SOUTH AND SOUTHWESTERLY RAIN CHANCES WILL
BECOME MORE SCATTERED AND SHOWERY IN NATURE. THE GFS WANTS TO
GENERATE AN 850 MILLIBAR LOW OVER THE FAR NORTHWEST PIEDMONT LATER
THIS AFTERNOON AND EVENING...WHILE THE NAM KEEPS THIS FEATURE AS A
WEAKER OPEN WAVE. THIS RESULTS IN THE GFS BRINGING IN 35 TO 40 KNOT
SOUTHWEST FLOW AS LOW AS 925 MILLIBARS INTO THE NORTHWEST PIEDMONT
BY 21Z TODAY WHILE THE NAM KEEPS 15 KNOT SOUTHEAST FLOW AT 925
MILLIBARS IN THE NORTHWEST PIEDMONT UNTIL 03 TO 06Z TONIGHT...AFTER
WHICH FLOW AT THIS LEVEL TURNS TO THE SOUTHWEST AT 20 KNOTS.
NEEDLESS TO SAY...THIS IS QUITE A DIFFERENCE IN THE LOW LEVEL SHEAR
PROFILE... AND IF THE GFS IS RIGHT...THEN LLWS MAY BE A POSSIBILITY
AT THE GSO/INT TAF SITES LATER THIS AFTERNOON AND EVENING.

VFR CONDITIONS WILL RETURN BEGINNING LATE SATURDAY MORNING...
SPREADING FROM THE NORTHWEST TO THE SOUTHEAST AS HIGH PRESSURE AND
ACCOMPANYING DRY AIR NOSES INTO THE AREA AND PUSHES A FRONT SOUTH
AND EAST OF THE REGION. THIS WILL RESULT IN VFR CONDITIONS THROUGH
EARLY NEXT WEEK. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...RLH
LONG TERM...RLH
AVIATION...CBL/VINCENT
Hazardous weather outlook, Sep 14, 4:08 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
508 AM EDT FRI SEP 14 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
508 AM EDT FRI SEP 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

MOISTURE SURGING NORTHWARD AHEAD OF THE THE REMNANTS OF HUMBERTO
WILL LIFT OVER A NORTHWARD RETREATING WARM FRONT OVER CENTRAL
NORTH CAROLINA TODAY AND TONIGHT.

INSTABILITY IS MINIMAL...HOWEVER ISOLATED SEVERE WEATHER CAN NOT
BE TOTALLY RULED OUT THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 6 thunderstorm wind, 4 funnel cloud, 3 flash flood, 1 lightning. Local standard time, as filed.

Tornado, Forsyth

When
September 14, 1:36 PM EST to 1:41 PM EST
Where
Forsyth County, Clemmons to 0.25 mi NE of Clemmons
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
36.020, -80.380

A weak brief tornado touched down damaging several homes along Peace Haven Street. The tornado ripped the siding off several homes and also knocked down several trees.

Funnel Cloud, Guilford

When
September 14, 2:30 PM EST
Where
Guilford County, 1.67 mi E of Oak Ridge
Reported by
Amateur Radio
Coordinates
36.180, -79.950

A funnel cloud was reported by he public at Highway 150 and Union Grove Road near Oak Ridge.

Tornado, Davidson

When
September 14, 3:23 PM EST to 3:25 PM EST
Where
Davidson County, 4.3 mi NNW of Thomasville to 4.4 mi NNW of Thomasville
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
35.937, -80.109

Law enforcement reported a tornado touchdown on HWY 52 northwest of Thomasville.

Tornado, Davidson

When
September 14, 3:23 PM EST to 3:27 PM EST
Where
Davidson County, 4.3 mi NNW of Thomasville to 4.4 mi NNW of Thomasville
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
35.937, -80.109

Law enforcement reported a tornado touchdown on HWY 52 northwest of Thomasville.

Funnel Cloud, Johnston

When
September 14, 5:00 PM EST to 5:08 PM EST
Where
Johnston County, 6 mi WSW of Clayton to 3 mi SW of Clayton
Reported by
Law Enforcement
Coordinates
35.617, -78.569

Numerous funnel clouds were reported along Highway 42.

Tornado, Harnett

When
September 14, 5:10 PM EST to 5:20 PM EST
Where
Harnett County, 1 mi NW of Lillington to 1 mi NE of Lillington
Rating
EF0
Path length
1.41 mi
Path width
50 yd
Continued into
Johnston, Nc (RAH)
Reported by
Public
Coordinates
35.410, -78.843

The public reported a brief tornado touchdown in the River Bluff Development on South River Road. Numerous trees were blown down in the area. The tornado touched down again briefly at 620 pm just northeast of Lillington.

Tornado, Johnston

When
September 14, 5:15 PM EST to 5:20 PM EST
Where
Johnston County, 1.33 mi WSW of Clayton to 0.62 mi WSW of Clayton
Rating
EF0
Path length
0.73 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
35.644, -78.493

A tornado touch downed at Clayton Middle School on Guy Road. A second tornado touched down from the same thunderstorm near the Jordan community.

Funnel Cloud, Harnett

When
September 14, 5:20 PM EST
Where
Harnett County, 3 mi NE of Lillington
Reported by
Public
Coordinates
35.431, -78.792

Numerous funnel clouds were reported northeast of Lillington.

Tornado, Johnston

When
September 14, 5:44 PM EST to 5:50 PM EST
Where
Johnston County, 3.26 mi S of Emit to 3.11 mi S of Emit
Rating
EF0
Path length
0.38 mi
Path width
25 yd
Reported by
Public
Coordinates
35.683, -78.277

There was a report of a brief tornado touchdown near the Jordan community.

Tornado, Johnston

When
September 14, 5:50 PM EST to 5:52 PM EST
Where
Johnston County, 7.5 mi N of Benson to 7.75 mi N of Benson
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
35.488, -78.550

Law enforcement reported a tornado and multiple trees down on Stephenson Road.

Lightning, Johnston

When
September 14, 5:55 PM EST
Where
Johnston County, 2.15 mi NNE of Clayton
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.679, -78.455

A spotter reported a barn fire caused by lightning north of Clayton.

Funnel Cloud, Johnston

When
September 14, 6:10 PM EST
Where
Johnston County, Coats Xrds
Reported by
Public
Coordinates
35.520, -78.550

Multiple reports of funnel clouds were reported by the public near Coats Crossroads.

Thunderstorm Wind, Wake

When
September 14, 6:13 PM EST
Where
Wake County, Varina
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.600, -78.800

Widespread tree damage was reported on Old Hunneycut Road, Purfoy Road and Main Street.

Thunderstorm Wind, Wake

When
September 14, 6:15 PM EST
Where
Wake County, Varina
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.600, -78.800

A spotter reported a tree and limbs suspended on power lines on Academy Street.

Thunderstorm Wind, Wake

When
September 14, 6:15 PM EST
Where
Wake County, Varina
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.600, -78.800

A trained spotter reported a tree down across Vance Street inside the city limits.

Thunderstorm Wind, Wake

When
September 14, 6:15 PM EST
Where
Wake County, 2.4 mi ENE of Varina
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.613, -78.761

A large tree fell onto the roof of a nursing home near the Five Points area causing significant damage. All of the residents had to be evacuated.

Tornado, Wake

When
September 14, 6:25 PM EST to 6:27 PM EST
Where
Wake County, 2.7 mi SW of Garner to 2.6 mi SW of Garner
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Public
Coordinates
35.692, -78.654

Public reported a brief touch down of a tornado with debris just south of Garner near Lake Benson.

Thunderstorm Wind, Harnett

When
September 14, 6:50 PM EST
Where
Harnett County, Angier
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.500, -78.750

Several trees and a few power lines were blown down in the town if Ainger.

Thunderstorm Wind, Johnston

When
September 14, 6:56 PM EST
Where
Johnston County, 2 mi N of Selma
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.559, -78.280

Numerous trees were blown down on State Route 96 and Old Beulah Road.

Flash Flood, Johnston

When
September 14, 8:00 PM EST to 9:00 PM EST
Where
Johnston County, Smithfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.500, -78.350

Market Street was closed due to flooding of a railroad underpass by several feet of water.

Flash Flood, Harnett

When
September 14, 9:00 PM EST to 10:00 PM EST
Where
Harnett County, Spout Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.270, -79.070

Several roads were closed due to flash flooding including Highway 24 in the western portion of the county.

Flash Flood, Johnston

When
September 14, 9:45 PM EST to 10:45 PM EST
Where
Johnston County, Benson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.380, -78.550

Law enforcement reported that a portion of Interstate 95 was flooded and closed with cars several submerged. Several water rescues were conducted by the local fire department.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyThe tornado archive for North Carolina, 2007Warnings in North Carolina, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59151, 59158, 59152, 59154, 59159, 59155, 59156, 59160, 72046, 59150, 59157, 59161, 59163, 59164, 59165, 59168, 59148, 59166, 59167, 59169, 59176, 59170.